Kansas, 2012

Hail in Kansas, March 30, 2012

March 30, 2012 · NWS GID · 2 events in 1 county or zone

Between 530-730 PM CDT on this Friday, a lone severe thunderstorm drifted slowly southeast along a path from northwest Jewell County to far northeast Mitchell County. Along the way, golf ball size hail was reported several miles north of Burr Oak, and quarter size hail fell east of Mankato.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 530-730 PM CDT on this Friday, a lone severe thunderstorm drifted slowly southeast along a path from northwest Jewell County to far northeast Mitchell County. Along the way, golf ball size hail was reported several miles north of Burr Oak, and quarter size hail fell east of Mankato. During the 730-830 PM CDT time frame, the storm rapidly weakened and dissipated along the Mitchell-Cloud County line. On the synoptic scale, this storm was driven by forcing along the southwestern periphery of a mid level shortwave trough tracking from northeast Nebraska to western Iowa. Despite meager low level moisture with surface dewpoints only in the 40s, the combination of steep low-to-mid level lapse rates, most unstable CAPE values between 500-1000 J/kg and around 40 knots of deep-layer vertical wind shear in the west-northwest flow aloft proved sufficient to kick up one severe storm. This was the only severe thunderstorm in the entire state of Kansas on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 30, 2:58 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 30, 2:58 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT FRI MAR 30 2012

.SHORT TERM...TONIGHT AND TOMORROW.

AS THE SHORT WAVE TROUGH AXIS PUSHES ACROSS THE CENTRAL PLAINS...A
FEW RAIN SHOWERS HAVE POPPED UP ACROSS NORTHEAST NEBRASKA. A FEW OF
THESE COULD BECOME THUNDERSTORMS AND MOVE ACROSS NORTHEAST PORTIONS
OF THE FORECAST AREA.

UPPER LEVEL ANALYSIS INDICATES MOSTLY ZONAL FLOW ACROSS THE CONUS
WITH A SHORT WAVE TROUGH ACROSS THE CENTRAL PLAINS. THE CORE OF THE
UPPER LEVEL JET REMAINS STRONGEST OFF THE WEST COAST...ALTHOUGH A
SECONDARY JET AXIS CONTINUES TO PUSH OFF THE EAST COAST. AT 500
MB...ZONAL FLOW CONTINUES ACROSS THE CONUS...WHILE A STRONG LOW
PRESSURE SYSTEM SPINS ACROSS CANADA. AT THE MID LEVELS...ZONAL FLOW
IS PREDOMINANT...ALTHOUGH THERE REMAINS A FEW SHORT WAVE TROUGHS
ACROSS THE REGION. ONE TROUGH REMAINS CENTERED OFF THE EAST OF THE
PLAINS WHILE A SECONDARY TROUGH BEGAN MOVING ACROSS THE CENTRAL
PLAINS TODAY. AT THE SURFACE A WEAK HIGH PRESSURE SYSTEM PASSED JUST
TO THE SOUTH OF THE REGION WHILE A WEAK LOW PRESSURE SYSTEM MOVED
ACROSS THE NORTHERN PLAINS FROM THE FRONT RANGE OF THE ROCKIES.

UPPER LEVEL RIDGING WILL BUILD ACROSS THE PLAINS ON SATURDAY...WHILE
THE MAIN CORE OF THE JET WRAPS AROUND THE TOP OF THE RIDGE. SKIES
ARE EXPECTED TO REMAIN PARTLY CLOUDY AS THE UPPER LEVEL JET NOSES
ACROSS THE REGION SATURDAY MORNING...AND WITH THE DEVELOPMENT OF
CUMULUS DURING THE AFTERNOON. 850 TEMPERATURES ARE EXPECTED TO SOAR
ACROSS THE REGION TO NEAR 20 DEGREES...COMBINED WITH STRONG BOUNDARY
LAYER MIXING...HIGH TEMPERATURES COULD EASILY REACH RECORD HIGHS
NEAR 90 DURING THE AFTERNOON TOMORROW. FIRE WEATHER THREATS WILL
REMAIN A CONCERN SATURDAY AFTERNOON AS RELATIVE HUMIDITY VALUES ARE
ALREADY FORECAST TO BE NEAR OR SLIGHTLY BELOW 20 PERCENT ACROSS THE
NORTHWEST. ALTHOUGH DEWPOINTS ARE QUITE LOW ALREADY...MODEL
SOUNDINGS INDICATE BOUNDARY LAYER MIXING TO NEAR 700 MB...THUS
REDUCING DEWPOINTS EVEN FARTHER. DECIDED NOT TO GO WITH ANY FIRE
WATCH AT THIS POINT...AS STRONGEST WINDS WILL REMAIN JUST UNDER
CRITERIA AND ACROSS THE NORTHEAST...VERSUS LOW RH VALUES ACROSS THE
NORTHWEST.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

FOR TUESDAY AND BEYOND...USED A BLEND OF 00Z OPERATIONAL ECMWF AND
ITS ENSEMBLES...TRANSITIONING TO ENSEMBLES TOWARD THE OUTER PERIODS
TO HELP TAKE A MIDDLE GROUND FOR MITIGATING DISCREPANCIES WITHIN THE
SYNOPTIC SCALE.

A PROMINENT UPPER LEVEL RIDGE WILL BE IN PLACE FOR SATURDAY NIGHT AS
A TROUGH MOVES ONTO THE WEST COAST...WITH A MODEST LOW-LEVEL JET
DEVELOPING OVER THE PLAINS. PROGGED SOUNDINGS INDICATE DRY CONDITIONS
WITH WARM AIR ADVECTION KEEPING LOW TEMPERATURES IN THE 50S.

SOUTH WIND WILL BECOME A BIT MORE BREEZY ON SUNDAY AS THE SURFACE
PRESSURE GRADIENT INCREASES AHEAD OF AN APPROACHING COLD FRONT. WITH
SOME INCREASED MOISTURE RETURN AT THE SURFACE...HIGHS WILL TOP OUT
IN THE  MID 80S...MUCH ABOVE NORMAL BUT A TAD COOLER THAN HIGHS ON
SATURDAY. AS THE TROUGH MOVES EAST THROUGH THE ROCKY
MOUNTAINS...MODELS POINT TOWARD A CLOSED LOW DEVELOPING WITHIN THE
TROUGH BY SUNDAY NIGHT.

THE COLD FRONT WILL FINALLY BLOW THROUGH LATE SUNDAY NIGHT/EARLY
MONDAY MORNING...LATE ENOUGH FOR HIGHS TO BE QUITE WARM IN THE 50S
FOR MOST LOCATIONS. THERE IS STILL SOME UNCERTAINTY TO TIMING OF
THIS FRONT AND IT COULD ARRIVE A LITTLE LATER...GIVEN LATEST TRENDS.
THIS APPEARS TO BE A DRY COLD FRONT PASSAGE WITH NEARLY BONE DRY
MID-LEVELS BUT THERE COULD BE ENOUGH MOISTURE AND INSTABILITY TO
GIVE US A SMALL CHANCE OF SHOWERS AND PERHAPS THUNDERSTORMS WITH
SOME POSSIBLE INSTABILITY AHEAD OF THE FRONT. IMPRESSIVE HEIGHT RISES
WILL PROVIDE A STIFF NORTH WIND WITH SIGNIFICANTLY COLDER HIGHS IN
THE 60S...BUT STILL ABOVE NORMAL FOR THIS TIME OF YEAR. THERE COULD
BE A SMALL CHANCE OF ELEVATED POST-FRONTAL PRECIPITATION FOR MONDAY
INTO TUESDAY FOR PARTS OF THE CWA. LEFT SMALL CHANCES OF SHOWERS FOR
MONDAY NIGHT AS THE NORTHERN STREAM WAVE PASSES AND SOME LOWER
CHANCES IN THE SOUTH INTO TUESDAY...AS THEY COULD BE CLOSE ENOUGH TO
STILL BE UNDER THE INFLUENCE OF THE CLOSE LOW TO THE SOUTH.
INSTABILITY SHOULD BE LIMITED BY THEN.

MODELS DIFFER WITH THE TRACK OF THE CLOSED LOW FOR THE LAST FEW DAYS
OF THE EXTENDED FORECAST AFTER THE LOW SPILLS OUT INTO THE SOUTHERN
PLAINS BY AS THE ECMWF POINTS THIS LOW EAST ACROSS THE GULF
COAST...WHILE THE GFS SWINGS THE LOW A BIT FARTHER NORTHEAST INTO
THE MID-SOUTH. BOTH SOLUTIONS SHOULD KEEP CHANCES OF PRECIPITATION
SOUTH OF THE CWA.

&&

.PREV DISCUSSION... /ISSUED 1155 AM CDT FRI MAR 30 2012/

AVIATION...18Z KGRI TAF. VFR CONDITIONS ARE EXPECTED THROUGHOUT
THE ENTIRE TAF PERIOD. AS AN UPPER LEVEL RIDGE BUILDS INTO THE
REGION...THE MAIN CONCERN FOR THE TAF PERIOD WILL BE INCREASING
WINDS TODAY AS BOUNDARY LAYER MIXING OCCURS. SUSTAINED WINDS NEAR
12 KTS IS CERTAINLY POSSIBLE THROUGHOUT THE AFTERNOON HOURS. A FEW
MID TO HIGH CLOUDS ARE EXPECTED DURING THE TAF PERIOD AS THE UPPER
LEVEL JET WRAPS AROUND THE TOP OF THE RIDGE. WINDS WILL BECOME
LIGHT THIS EVENING BEFORE INCREASING AGAIN SATURDAY MORNING FROM
THE SOUTHWEST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM/AVIATION...SALTZMAN
LONG TERM...HEINLEIN
Hazardous weather outlook, Mar 30, 4:53 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT FRI MAR 30 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
553 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL LINGER THROUGH ABOUT 8 PM...MAINLY EAST
OF A LINE FROM COLUMBUS NEBRASKA...TO CLAY CENTER...TO OSBORNE
KANSAS. A COUPLE OF BRIEF STRONG TO SEVERE STORMS ARE
POSSIBLE...WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS OVER
55 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
MONDAY.

THUNDERSTORMS WILL BE POSSIBLE EAST OF HIGHWAY 281 DURING THE DAY
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Mar 30, 4:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
536 PM CDT FRI MAR 30 2012

KSZ007-NEZ085-086-302315-
JEWELL KS-NUCKOLLS NE-WEBSTER NE-
536 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...
SOUTHWESTERN NUCKOLLS AND NORTHERN JEWELL COUNTIES UNTIL 615 PM
CDT...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF RED CLOUD...OR 38 MILES
SOUTH OF HASTINGS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
GUIDE ROCK AROUND 545 PM CDT.
BOSTWICK AROUND 605 PM CDT.
SUPERIOR AND WEBBER AROUND 615 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4014 9795 3981 9794 3985 9838 3995 9850
      4017 9842
TIME...MOT...LOC 2236Z 280DEG 23KT 4004 9842

MORITZ

The radar

The Grand Island radar (KUEX), 39 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jewell

When
March 30, 5:00 PM CST
Where
Jewell County, 8 mi N of Burr Oak
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.986, -98.300

Hail, Jewell

When
March 30, 5:59 PM CST
Where
Jewell County, 5 mi E of Mankato
Measured
1 in hail
Property damage
$2,000
Reported by
COOP Observer
Coordinates
39.780, -98.126

One inch hail was reported at the junction of Highways 14 and 36.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366545, 366544.